Home The Book Dr Articles Products Message Boards Journal Articles Search Our Surveys Surgery ESWT Dr Messages Find Good Drs video

Hopefully helpful

Posted by elaine on 5/29/99 at 00:00 (007323)

I am approaching my 1st anniversary to my wonderful husband. His first wife died from liver problems (not an easy way to go) She had chronic back problems and was on many pain meds, both precription and NAIDS. She was even checked for liver function, and checked ok. She NEVER showed any symptoms of liver failure until it was too late. My point here is to help those who take NAIDS on a regular basis. The liver is such a strange organ. It NEVER complains until it is too late. As painful as this condition is, I try very seldom to take anything. Be vary aware that if the bottle of tylenol says take two and you take three .... two are for the pain, and one is for the liver. Tylenol is particulary bad for the liver. I hope this helps someone. :)
elaine

Re: Hopefully helpful

Dana on 5/30/99 at 00:00 (007325)

Funny you should talk about this today. My Dr. told me yesterday to take 2 Aleves (did I spell that right?) in the AM and 2 in the PM. The bottle says never to take more then 3 per day. My husband says listen to the Dr.. I say listen to the bottle. After your message I think I'll listen to the bottle. Also I think when you take these type of pills they can cover up what really is going on inside and give you a false sense that everything is getting better. You then go and over do it. I would rather listen to my foot and let it tell me if I'm over doing it. I know what you mean about the liver never complaining until it's too late. I lost my Dad to cancer spreading to his liver. He never felt sick until it was much to late.

Re: Hopefully helpful

elaine on 5/30/99 at 00:00 (007328)

I'm sorry to hear about your dad. I feel as you, somehow I will try to manage to deal with the pain in my feet, thanks to info I have found here.
I forgot to mention, that bubba (my husband) and her relatives have all told me that the day before she died, she felt ok. She woke up disoriented and he took her to the hospital, she walked in and was in a coma and on life support before the day was over. She was 33 yrs old. And as you mentioned she was taking a Dr recommended amount of tylenol and having her liver funtions monitored. PLUS Bubba is an EMT, and works in a hospital. Sad, but we have all moved on, we just don't take tylenol hardly at all.
God bless
elaine

Re: Hopefully helpful

Jake on 5/30/99 at 00:00 (007330)

It's not just the liver that is damaged by these pain relievers, but my brother developed a debilitating kidney disease from taking Advils. He was only 24 when he developed the disease and had never had any prior kidney problems (they now warn on the bottle not to take it if you have a pre-existing kidney disorder). I never take anything now except for plain old Bayer aspirin. As bad as whatever pain that I am experiencing feels for the moment (headache, foot pain, etc.) it's not as bad as kidney or liver failure.

Re: Hopefully helpful

WANDA on 5/30/99 at 00:00 (007344)

My Lord yall are scaring me to death now,I don't take pain pills from the dr so I usually take advil (3) at a time. I have been around people who has hep c and there eyes turn real yellow, I always thought when something was wrong with your liver then your eyes turning yellow was a true sign that you had liver problems.What is a fellow to do ,what to take and all.

Re: Hopefully helpful

Bea on 5/30/99 at 00:00 (007348)

It is definately scary but the thing to remember is anything taken fora long time can have side effects, even over the counter medicationSo anything taken orally can be dangerous if too much is taken. Moderation should be the key.

Re: Hopefully helpful

Dana on 5/30/99 at 00:00 (007325)

Funny you should talk about this today. My Dr. told me yesterday to take 2 Aleves (did I spell that right?) in the AM and 2 in the PM. The bottle says never to take more then 3 per day. My husband says listen to the Dr.. I say listen to the bottle. After your message I think I'll listen to the bottle. Also I think when you take these type of pills they can cover up what really is going on inside and give you a false sense that everything is getting better. You then go and over do it. I would rather listen to my foot and let it tell me if I'm over doing it. I know what you mean about the liver never complaining until it's too late. I lost my Dad to cancer spreading to his liver. He never felt sick until it was much to late.

Re: Hopefully helpful

elaine on 5/30/99 at 00:00 (007328)

I'm sorry to hear about your dad. I feel as you, somehow I will try to manage to deal with the pain in my feet, thanks to info I have found here.
I forgot to mention, that bubba (my husband) and her relatives have all told me that the day before she died, she felt ok. She woke up disoriented and he took her to the hospital, she walked in and was in a coma and on life support before the day was over. She was 33 yrs old. And as you mentioned she was taking a Dr recommended amount of tylenol and having her liver funtions monitored. PLUS Bubba is an EMT, and works in a hospital. Sad, but we have all moved on, we just don't take tylenol hardly at all.
God bless
elaine

Re: Hopefully helpful

Jake on 5/30/99 at 00:00 (007330)

It's not just the liver that is damaged by these pain relievers, but my brother developed a debilitating kidney disease from taking Advils. He was only 24 when he developed the disease and had never had any prior kidney problems (they now warn on the bottle not to take it if you have a pre-existing kidney disorder). I never take anything now except for plain old Bayer aspirin. As bad as whatever pain that I am experiencing feels for the moment (headache, foot pain, etc.) it's not as bad as kidney or liver failure.

Re: Hopefully helpful

WANDA on 5/30/99 at 00:00 (007344)

My Lord yall are scaring me to death now,I don't take pain pills from the dr so I usually take advil (3) at a time. I have been around people who has hep c and there eyes turn real yellow, I always thought when something was wrong with your liver then your eyes turning yellow was a true sign that you had liver problems.What is a fellow to do ,what to take and all.

Re: Hopefully helpful

Bea on 5/30/99 at 00:00 (007348)

It is definately scary but the thing to remember is anything taken fora long time can have side effects, even over the counter medicationSo anything taken orally can be dangerous if too much is taken. Moderation should be the key.